THURSDAY, March 3, 2022 (HealthDay News) — Overdose deaths due to nonbenzodiazepine hypnotics and gabapentinoids increased significantly during the last two decades, according to a study published online Jan. 24 in The Lancet Regional Health-Americas.
Vitor S. Tardelli, from Universidade Federal de Sao Paulo in Brazil, and colleagues used data from the U.S. National Center for Health Statistics (2000 to 2018) to identify 21,167 persons who died with an overdose ICD code as the underlying cause of death and had a T42.6/T42.7 ICD code, which includes gabapentinoids and z-drugs, among causes of death.
The researchers observed a rise in the proportion of deaths with a T42.6/T42.7 ICD code between 2000 and 2006 (yearly change, +0.06) and between 2006 and 2015 (yearly change, +0.32). The proportion of deaths with any other T code rose significantly (yearly change, +3.56) from 2000 to 2008, as well as from 2008 to 2018 (yearly change, +1.31). The proportion of deaths with a T42.6/T42.7 ICD code with any other T code rose from 2000 to 2015 (yearly change, +2.58). The proportion of deaths with a T42.6/T42.7 ICD code with a concurrent benzodiazepine T code rose from 2000 to 2015 (yearly change, +1.98).
“Clinicians should not assume that replacing benzodiazepines and opioids with these medications necessarily lowers risk to the patient,” the authors write.
Copyright © 2021 HealthDay. All rights reserved.